While many parents know the warning signs of their children using drugs like marijuana and methamphetamine, many do not know the signs that their children are huffing. However, prior to understanding the warning signs, parents should be aware of what exactly huffing is and what can occur if their children begin huffing.
What is Huffing?
Also known as doing laughing gas, poppers, and whippets, the practice generally known as huffing is the inhalation of (generally) household chemicals in order to induce the effect of being high. Just a few of the chemicals that can be used for this purpose are spray paint, medical chemicals like anesthesia and chloroform, paint thinner, nail polish remover, gasoline, correction fluid and felt-tip marker fluid.
There are a variety of ways that individuals can huff chemicals. For example, users generally sniff or inhale the chemical from a container or from a paper bag that is generally filled with the chemical. Users can also inhale these chemicals through a balloon, spray the chemicals directly into their mouth or nose, or huff them from a rag that is generally soaked in the chemical.
What Can Happen When a Child Begins Huffing?
Huffing can have catastrophic effects on both the user’s body and brain. The short-term effects of the drug tend to be similar to those of alcohol. For example, users begin slurring words, lose some levels of coordination, and may become dizzy. These effects generally only last a few minutes, but users can prolong their high through repeated usage of the chemical. However, if the user inhales these chemicals throughout a long period of time, the user’s nerve fibers can begin to break down. This break down of nerve fibers generally causes tremors, muscle spasms, and issues performing actions like bending, talking and walking. If you observe your children portraying any of the above side-effects, or if you notice your child purchasing a large number of inhalants, your child may be huffing.
It must also be noted that huffing particular chemicals can cause separate side-effects. While some of the side-effects are rather varied, huffing several chemicals can cause what is called sudden sniffing death. This syndrome is rather mysterious, but it is capable of killing the user during their first usage of inhalants. Huffing chemicals can kill users in other ways as well, such as asphyxiation, cardiac arrest, and death through liver, kidney and heart damage.
What Should I Do If My Child is Huffing?
While inhalant addiction is rare, it is quite possible for a child to become addicted to huffing. To be more specific, according to
recent numbers, about 140,000 cases of huffing addiction were observed in 2011. If your child is huffing, the first option you may want to consider is approaching your child about the issue in order to reduce the surprise of just sending the child for help. If the child agrees that they need help or if you, as a parent, simply believe that the child is addicted to inhalants, you should find outside help. External addiction rehab services generally work with teen huffing and inhalant addiction cases and are usually able to set up a treatment plan that can put your child back on the road to recovery.
View the original article: